LAPORTE COUNTY — The opioid crisis reached a whole new level in LaPorte County, after a rash of overdose cases within a days time. The number of overdoses keeps climbing. It started out with 5 cases within a 12-hour period, and now it's up to 8 within 24 hours. In two of those cases, the overdoses were fatal. A 58-year-old woman died and a 19-year-old man.
LaPorte County Sheriff's Department Captain Mike Kellems said the community should be on high alert.
"There's something bad in our community and keep your loved ones under close watch," he said.
Capt. Kellems said narcotic investigators believe the overdose cases are related.
"There's very strong heroin that's been infiltrating the area or heroin that's laced with say fentynal or some other drug that's causing these people going into respiratory failure," said Kellems.
He said normally one dose of Narcan will reverse overdoses, but in some of these cases, the heroin is so strong that first responders used up to seven Narcan doses on one person.
One overdose case happened in the 900 block of Jackson Street in LaPorte. It is just steps away from Lincoln Elementary school. One neighbor told me she is shocked to hear about the overdose.
"My kids play around this neighborhood, the go to school right there across from where it happened. It's just a really scary feeling," said Sarah Thomas.
Capt. Kellems said he hopes getting the word out will end up saving lives.
"In the event that you know someone that is in the throws of a heroin addiction, that you can keep a better eye on them, that you can check on them more frequently," he said.
Thomas said it's always disheartening to hear about heroin affecting the community.
"You never know when it's going to happen, and it's happening quite frequently lately. It's tearing families apart," she said.
Kellems said local law enforcement agencies are working to try and figure out how this strain of heroin got into the county. If you have any information call the LaPorte County Sheriff's Office.